Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 35, NWS Albuquerque, NM

May 20, 2007Curry County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 20, 2007, 7:08 PM MDT for Curry County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2007, 7:08 PM MDT (01:08 UTC)
Expired
May 20, 2007, 8:15 PM MDT
In force
67 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Curry County, NM

The radar

The Cannon AFB radar (KFDX), 32 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 149 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
149 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 210108
SVRABQ
NMC009-210215-
/O.NEW.KABQ.SV.W.0035.070521T0108Z-070521T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
708 PM MDT SUN MAY 20 2007

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 815 PM MDT

* AT 703 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SAINT VRAIN...OR ABOUT 14 MILES NORTHWEST OF PORTALES...AND MOVING
  EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANNON AFB AROUND 730 PM MDT...
  CLOVIS AROUND 755 PM MDT...

THIS SEVERE THUNDERSTORM IS CAPABLE OF LARGE HAIL WHICH CAN CAUSE 
INJURY AND PROPERTY DAMAGE. TAKE SHELTER NOW.

LAT...LON 3443 10357 3429 10355 3432 10305 3463 10316

$$

40
2 follow-up statements
000 
WWUS55 KABQ 210146
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
745 PM MDT SUN MAY 20 2007

NMC009-210215-
/O.CON.KABQ.SV.W.0035.000000T0000Z-070521T0215Z/
CURRY-
745 PM MDT SUN MAY 20 2007

...SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN CURRY
COUNTY UNTIL 815 PM MDT...

AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED JUST EAST CANNON AFB...OR ABOUT 5 MILES SOUTHWEST OF 
CLOVIS...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL CURRY COUNTY...

LAT...LON 3444 10355 3429 10351 3432 10305 3454 10317

$$

40
000 
WWUS55 KABQ 210212
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
811 PM MDT SUN MAY 20 2007

NMC009-210221-
/O.EXP.KABQ.SV.W.0035.000000T0000Z-070521T0215Z/
CURRY-
811 PM MDT SUN MAY 20 2007

...SEVERE THUNDERSTORM WARNING WILL EXPIRE AT 815 PM MDT FOR SOUTHERN
CURRY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN... 
HAIL TO ONE HALF INCH AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS 
THUNDERSTORM. WATCH FOR PONDING OF WATER ON ROADS AND LOW LYING AREAS
AND RAPID FLOWS IN NORMALLY DRY ARROYOS.

LAT...LON 3444 10355 3429 10351 3432 10305 3454 10317

$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:25 PM MDT, 4 hours 43 minutes earlier.

Area forecast discussion, May 20, 2:25 PM MDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
225 PM MDT SUN MAY 20 2007

.DISCUSSION...ONCE AGAIN THE MOISTURE WILL RECIRCULATE UNDER THE
RIDGE. INTERESTING SMALL FEATURE ROTATING OVER EASTERN AZ AND WESTERN
NM SHOULD HELP DEVELOPMENT OF STORMS AS IT TRACKS OVER THE CENTRAL
PORTION OF THE STATE. SLIGHTLY FASTER MOVEMENT OF THE STORMS FROM
YESTERDAY SO THE RAINFALL SHOULD SPREAD OUT SLIGHTLY MORE. ALSO
EXPECT HAIL AND STRONG GUSTY WINDS WITH THESE STORMS THIS EVENING.
WINDS IN THE UPPER LEVELS WILL INCREASE THRU THE EVENING AND ON
MONDAY. AN UPPER LVL TROF WILL DIG SOUTH OVER THE CENTRAL ROCKIES
WITH THE SOUTHERN EDGE MOVING OVER NORTHERN NM. SFC WINDS WILL
INCREASE AND HELP TO PUSH THE MID AND LOW LEVEL MOISTURE EAST.
INCREASED SOME OF THE POPS ALONG THE NORTHERN BORDER AS THIS STORM
BRINGS ADDITIONAL MOISTURE AND INSTABILITY WITH IT TUE. A SECOND
LOBE WILL SWING OVER THE NORTHERN TIER ON WED AS AN ASSOCIATED COLD
FRONT PUSHES LOW LVL MOISTURE BACK TO THE WEST. SLIGHTLY LESS
ACTIVITY ON THU BEFORE A RETURN OF MORE MID AND LOW LVL MOISTURE ON
FRI IN RESPONSE TO ANOTHER UPPER LVL TROF...NOT QUITE AS STRONG AS
THE FIRST...MOVING OVER THE CENTRAL ROCKIES. MODELS HAVE BEEN
INDICATING A PUSH EASTWARD OF THE MOISTURE AFTER THIS LAST SYSTEM
ALTHOUGH NOW LOOKS LIKE THE TREND IS LEANING TOWARD LEAVING MORE
MOISTURE THAN PREVIOUS THOUGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  49  81  50  73 /  20   0  10  20
GALLUP..........................  40  76  42  72 /  20   0   0  10
GRANTS..........................  43  78  42  73 /  30   0   0   5
GLENWOOD........................  46  84  46  84 /  10   0   0   0
CHAMA...........................  37  69  33  62 /  40  10  10  20
LOS ALAMOS......................  48  74  45  70 /  40   5   0  10
RED RIVER.......................  36  64  33  61 /  30  10   5  10
TAOS............................  42  75  41  72 /  30  10   5  10
SANTA FE........................  47  76  46  75 /  40   5   0   5
SANTA FE AIRPORT................  48  79  47  77 /  40   5   0   5
ESPANOLA........................  48  82  44  79 /  30   5   0  10
ALBUQUERQUE HEIGHTS.............  56  83  55  79 /  30   0   0   5
ALBUQUERQUE VALLEY..............  53  83  51  80 /  30   0   0   5
ALBUQUERQUE FOOTHILLS...........  53  80  52  76 /  30   0   0   5
ALBUQUERQUE WEST MESA...........  54  85  53  81 /  30   0   0   5
SOCORRO.........................  52  86  51  84 /  20   0   0   0
SANDIA PARK/CEDAR CREST.........  44  74  44  71 /  30   5   0   5
MORIARTY/ESTANCIA...............  47  79  46  76 /  40   5   0   0
CARRIZOZO.......................  51  82  49  83 /  30   0   0   0
RUIDOSO.........................  45  75  44  75 /  10   0   0   0
RATON...........................  47  77  44  75 /  10  10   5  10
LAS VEGAS.......................  46  75  45  73 /  30   5   5   5
ROY.............................  50  75  50  76 /  20  10   5   5
CLAYTON.........................  54  81  54  80 /  10  10  10   5
SANTA ROSA......................  53  84  51  84 /  30   5   5   0
TUCUMCARI.......................  59  87  58  86 /  20  10  10   0
FORT SUMNER.....................  58  85  56  86 /  20   5   5   0
CLOVIS..........................  56  86  56  86 /  20  10  10   0
PORTALES........................  57  87  56  88 /  20  10  10   0
ROSWELL.........................  59  89  58  90 /  20   5   5   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

23
Hazardous weather outlook, May 20, 5:45 AM MDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
545 AM MDT SUN MAY 20 2007

NMZ001>021-026-211200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
545 AM MDT SUN MAY 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND HIGHLY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
ISOLATED SHOWERS AND THUNDERSTORMS NEAR THE TEXAS AND OKLAHOMA
PANHANDLES ON MONDAY AFTERNOON MAY PRODUCE SMALL HAIL...GUSTY
WINDS...AND HIGHLY LOCALIZED FLASH FLOODING. HAZARDOUS WEATHER IS
NOT EXPECTED TUESDAY THROUGH SATURDAY. WEATHER CAN CHANGE VERY
RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS
FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON FOR MONITORING
AND REPORTING ON LOCALIZED FLASH FLOODING.

SHY

In the hours before

Special weather statement, May 20, 5:29 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 PM MDT SUN MAY 20 2007

NMZ006-012-013-210000-
CONCHAS LAKE/GUADALUPE COUNTY-HARDING COUNTY-QUAY COUNTY-
529 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORMS MOVING OVER EASTERN SAN MIGUEL...HARDING AND
   QUAY COUNTIES...

AT 526 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES NORTH OF TUCUMCARI.
MOVEMENT WAS NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE STATE ROAD 39 NORTHWEST
OF LOGAN. OTHER STORMS WERE DETECTED NORTHEAST OF MONTOYA AND NEAR
GALLEGOS RANCH.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.
Special weather statement, May 20, 5:53 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT SUN MAY 20 2007

NMZ012-016-018-019-210030-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-DE BACA
COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
553 PM MDT SUN MAY 20 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER PORTIONS OF GUADALUPE...
   DE BACA...LINCOLN AND CHAVES COUNTIES...

AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER EXTENDING FROM ABOUT 35
MILES NORTHWEST OF MESA SOUTH AND SOUTHWEST TO ARABELA AND PICACHO.
MOVEMENT WAS EAST AROUND 25 MPH.

LOCATIONS WHICH MAY BE AFFECTED BY THESE STORMS INCLUDE
YESO...MESA...ARABELA...PICACHO AND SUNSET.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, May 20, 6:10 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 PM MDT SUN MAY 20 2007

NMZ006-013-210045-
HARDING COUNTY-QUAY COUNTY-
610 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER NORTHERN QUAY COUNTY...

AT 604 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WINDS
UP TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR LOGAN.
MOVEMENT WAS NORTHEAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL QUAY COUNTY
AND RURAL SOUTHEASTERN HARDING COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

FREQUENT LIGHTNING IS ALSO OCCURRING WITH THIS STORM.

40
Special weather statement, May 20, 6:17 PM MDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
617 PM MDT SUN MAY 20 2007

NMZ013-021-210100-
CURRY COUNTY-QUAY COUNTY-
617 PM MDT SUN MAY 20 2007

...STRONG THUNDERSTORM MOVING OVER WESTERN CURRY COUNTY...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING BRIEF HEAVY RAIN...WINDS
UP TO 40 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES NORTH
OF MELROSE. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE FORREST AND GRADY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM.

40
Special weather statement, May 20, 6:31 PM MDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
631 PM MDT SUN MAY 20 2007

NMZ018-019-210130-
CHAVES COUNTY PLAINS-DE BACA COUNTY-
631 PM MDT SUN MAY 20 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER EAST CENTRAL NEW
MEXICO...

AT 625 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM YESO
TO 17 MILES EAST OF MESA. MOVEMENT WAS EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RURAL EXTREME NORTH
CENTRAL CHAVES COUNTY AND RURAL CENTRAL DE BACA COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE THROUGH THE
AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.
Special weather statement, May 20, 6:58 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
658 PM MDT SUN MAY 20 2007

NMZ021-210200-
CURRY COUNTY-
658 PM MDT SUN MAY 20 2007

...LINE OF STRONG THUNDERSTORMS MOVING OVER CURRY COUNTY...

AT 650 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 40 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 9
MILES SOUTH OF GRADY TO SAINT VRAIN. MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE BELLVIEW...BROADVIEW...
PORTAIR AND RANCHVALE.

MOTORISTS CAN EXPECT BRIEF HEAVY RAIN WITH SUDDEN CHANGES IN
VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THESE STORMS MOVE
THROUGH THE AREA.

FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS.

40

Nearby

Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.